A month after the U.S. Food and Drug Administration (FDA) announced that phenylephrine – the active ingredient in popular allergy, cold, and cough drugs – is ineffective, CVS has decided to pull the trigger and take products containing phenylephrine off its shelves.
In an email to ConsumerAffairs, a CVS spokesperson said the company doesn't have a list of specific products to share but said it is aware of the FDA Advisory Committee’s position on oral phenylephrine and will follow direction from the FDA to ensure products we sell comply with all laws and regulations.
“We are removing a small number of oral decongestant products that contain phenylephrine as the only active ingredient from CVS Pharmacy stores but will continue offering many other oral cough and cold products to meet consumer needs,” the spokesperson said.
Phenylephrine can be found in at least 250 products including cough and nasal congestion treatments such as Vicks QlearQuil Nighttime Sinus & Congestion, Alka-Seltzer Plus Severe Allergy Sinus Congestion & Headache, Sudafed PE Head Congestion + Mucus, and Mucinex Sinus-Max Day & Night (Day).
Depending on where CVS draws a line in the sand on those products, the impact on empty shelf space and its revenue stream could vary greatly. According to CNBC, retail stores in the U.S. sold 242 million bottles of drugs containing phenylephrine last year, up 30% from 2021, according to data compiled by FDA staff. Those bottles generated $1.8 billion in sales last year, the data said.
Reuters reports that CVS competitor Walgreens is monitoring the situation and will continue to follow FDA regulations until one is made.
So, why this and why now?
Phenylephrine has been available since 1938, so why has it taken so long for regulators to this conclusion? And what are consumers supposed to do now?
Physician Michael Platt, a Boston University Chobanian & Avedisian School of Medicine associate professor and nasal and sinus researcher, told The Brink what this news means for doctors and consumers.
Platt said that phenylephrine is effective as a decongestant (nasal spray) and there are not many decongestants available over the counter. “We have pseudoephedrine, which works, but is now only [available] behind the counter due to the potential to be misused. We also have oxymetazoline, which is the main ingredient in Afrin. So, phenylephrine filled a need to have medicine that was more easily accessible,” he said.
He suggested that the ingredient has likely remained in vogue because all the research on phenylephrine were industry-sponsored studies – “Which always have some inherent bias in them. Clearly the data was not strong,” he said.
If someone is looking for an effective over-the-counter cold remedy, what would Platt recommend?
“If it’s a short-term need for a decongestant, I prefer topical decongestants that you spray in your nose, and topical antihistamine sprays that don’t have those same side effects on blood pressure and are accessible,” was his suggestion.
“It’s important to know what you’re treating, and primary care doctors can make diagnoses, and when they can’t, they send patients to rhinologists like me or allergists/immunologists. We all often work together to get the right diagnosis, and then the best treatment plan.”
